U.S. doctors online nowAsk doctors free
A member asked:

Are there alternatives using novocain (procaine) if the patient has a problem with "...cain" drugs? patients heart rate spikes when given novocain (procaine)

2 doctor answers2 doctors weighed in
Dr. Theodore Davantzis
Dentistry 40 years experience
Most : Most likely, the patient's heart rate increases due to the Epinephrine in the dental carpule, not the actual anesthetic itself. A dental injection such as 3% Carbocaine has no Epinephrine in it, so there should be no reponse like the one described. Epinephrine is used in the injection to decrease bleeding at the site of injection for surgical procedures and to make the anesthetic effect last longer by constricting the blood vessels in the area. Hope this info helps.
Dr. Peter Eng
Dentistry 33 years experience
Carbocaine: The reason your heart rate spikes with novocaine is due to the Epinephrine which acts like adrenaline to speed up your heart. Carbocaine does not contain Epinephrine which will not cause heart rate spikes.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 3, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.